Prescription Medications & Weight Gain

Do you ever feel like you were doing everything “right”, but you are still gaining weight? Weight gain is often multifactorial. One thing to consider is that some of the medications that your doctor prescribes for you, including medications to treat high blood pressure, depression and diabetes, might make you weight continue to rise. 

Drug induced weight gain is thought to contribute to nearly 10% of the obesity in our country and may be preventable. When considering a new medication that might cause weight gain, you should have a conversation with your doctor about the potential benefit of the medication versus the risks and discuss potential weight-neutral options as well. Today I will review some common medications that can lead to weight gain.

What are some medications that cause weight gain?

Diabetes Medications:

Weight loss in diabetics is known lead to better glycemic control, improved cholesterol, and decreased mortality. However, one of the frustrations of diabetes is that many of the medications that help with glucose control can lead to weight gain.

Insulin

• This is a highly effective treatment for diabetes but is known to cause weight gain.

• Insulin stimulates lipogenesis leading to an increase in fat weight gain.

• The amount of weight gain is directly proportional to sugar control and dose. 

• On average there is a 2 kg weight gain per 1% decrease in Hemoglobin A1C.

• Insulin decreases energy output.

• To offset weight gain from insulin, you can discuss the addition of metformin or a GLP-1 agonist (Ozempic, Victoza, Trulicity) that could help reduce your insulin dosage.

Sulfonylureas

• These oral drugs cause insulin secretion.

• Weight gain is usually 2-5kg.

• Sulfonylureas can lead to increase in appetite.

• They can decrease energy output.

• Sulfonylureas may cause an anabolic effect on muscles and adipose tissue. 

Actos

• This medicine may cause an increase in the number of fat cells and total body water.

• Average weight gain is 2.8kg in 1 year.

Glucocorticoids/Steroids:

Cortisol is the “fight or flight” hormone that is produced by the adrenal glands during times of stress. Synthetic corticosteroids like prednisone are used to treat various inflammatory conditions, but weight gain is a significant side effect. Steroids cause weight gain in various ways. 

• They may cause increased appetite, fluid retention, and fat redistribution.

• Long term low doses can cause significant weight gain.

• 5-10mg of prednisone daily can cause 4-8% increase in body weight.

• Higher doses and longer durations can lead to more weight gain.

• Steroids can increase the risk of stress eating.

Antidepressants-SSRIs:

Many theories exist about what causes antidepressant weight gain, but it is likely that both appetite and metabolism are impacted.

• These may cause increases in appetite and carbohydrate cravings through serotonin pathway.

• Paxil is the most likely SSRI to cause weight gain.

• Zoloft is an SSRI that tends to cause less weight gain, but there are other types of antidepressants including Wellbutrin that may be more likely to lead to weight loss.

Antihistamines:

Many people use seasonal allergies with over the counter antihistamines (i.e. Benadryl) that can cause weight gain. Histamine is known to affect weight and antihistamines can lead to weight gain in multiple ways:

• Appetite may increase.

• Metabolism can be slower.

• Increases in fatigue can lead to a decrease in exercise.

Other medications that may cause weight gain:

• Antihypertensives: Beta Blockers (propranolol, atenolol, metoprolol) and calcium channel blockers (nifedipine, amlodipine),

• Contraceptives,

• Additional antidepressants: some tricyclic Antidepressants, some SNRIs (Venlafaxine) and some monoamine oxidase inhibitors in addition to SSRIs listed above,

• Antiepileptic Drugs: including carbamazepine, gabapentin, valproate and pregabalin,

• Mood stabilizers: including lithium, gabapentin, valproate, and carbamazepine,

• Antipsychotics: including clozapine, olanzapine, and risperidone.

What are some things you can do?

Take note of sudden weight gain after starting a new medication. The medications included in this post are not exhaustive, but it gives you an idea that there are quite a few medications that can contribute to weight gain. If you are gaining weight and think that a medication may be contributing, do not stop the medication. Discuss the medication with your doctor. Sometimes there are alternate “weight-neutral” medications or different doses to help minimize gain, but do not try to change or stop without medical help. Also, remember to prioritize sleep, decrease stress, eat real food, and find time to move.

DISCLAIMER: Sarah Smith MD is a medical doctor, but she is not your doctor, and she is not offering medical advice on this website. If you are in need of professional advice or medical care, you must seek out the services of your own doctor or health care professional.

Are you ready to break free from the diet mentality and lose weight permanently?

Are you ready to break free from the diet
mentality and lose weight permanently?

Get started today with Sarah Smith, MD’s free guide
“12 Steps to Start Losing Weight For the Last Time.”

Get started today with Sarah Smith, MD’s free guide “12 Steps to Start Losing Weight For the Last Time.”

Share this post

Share on facebook
Share on twitter
Share on email

About Sarah Smith, MD

I am a weight loss coach for busy women and I have helped hundreds of women lose weight. My coaching is not the same old restrictive diet; it is a new and comprehensive approach blending the latest science with weight coaching. Together we will work to achieve permanent weight loss success.

You are almost there!

Just enter your contact information below.

By signing up for this, you give us permission to email you about our products and services - don't worry, we make it very easy to unsubscribe if it gets too much.